Thunderstorm Wind, Osage
- When
- September 22, 11:30 PM CST
- Where
- Osage County, Scranton
- Measured
- 56 kt (64 mph)
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.783, -95.733
Strong winds blew down power lines near Scranton.
Thunderstorms developed over north central Kansas the evening of the 22nd and moved rapidly east into northeast and east central Kansas. Many of the thunderstorms became severe and produced numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central Kansas the evening of the 22nd and moved rapidly east into northeast and east central Kansas. Many of the thunderstorms became severe and produced numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 22, 2:30 PM CST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS. LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70 DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION... STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST THROUGH MIDNIGHT. BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S. FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK REASONABLE. BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY. .TOP...NONE. 38
KSZ008-009-020-021-034-230530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1203 AM CDT SUN SEP 23 2001 SEVERE THUNDERSTORM WATCH NUMBER 753 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHCENTRAL KANSAS... REPUBLIC...CLOUD...OTTAWA...WASHINGTON...AND CLAY. ALTHOUGH A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THESE COUNTIES IN THE EARLY MORNING HOURS...THE THREAT FOR SEVERE WEATHER HAS ENDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM MAPLE HILL KS 60 MPH TSTM GUST
09/22/01 WABAUNSEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM TOPEKA KS 70 MPH TSTM GUST
09/22/01 SHAWNEE KSNT 27 REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 5 NE REPUBLIC KS .75 INCH HAIL
09/22/01 REPUBLIC
0924 PM 1 SW REPUBLIC KS 60 MPH TSTM GUST
09/22/01 REPUBLIC
0945 PM 2 N COURTLAND KS 1.75 INCH HAIL
09/22/01 REPUBLIC
1000 PM 7 N MORROWVILLE KS .75 INCH HAIL
09/22/01 WASHINGTON
1003 PM SCANDIA KS .88 INCH HAIL
09/22/01 REPUBLIC
1003 PM NORWAY KS 60 MPH TSTM GUST
09/22/01 REPUBLIC
1010 PM KACKLEY KS .75 INCH HAIL
09/22/01 REPUBLIC
1010 PM NORWAY KS .75 INCH HAIL
09/22/01 REPUBLIC
1024 PM JAMESTOWN KS 1 INCH HAIL
09/22/01 CLOUD
1033 PM JAMESTOWN KS 1.25 INCH HAIL
09/22/01 CLOUD
1040 PM 3 W MARYSVILLE KS .75 INCH HAIL
09/22/01 MARSHALL GUSTS TO 45 MPH AS WELL.
1045 PM CLYDE KS .75 INCH HAIL
09/22/01 CLOUD
1053 PM 3 SSE MARYSVILLE KS 60 MPH TSTM GUST
09/22/01 MARSHALL
1057 PM 1 S NORWAY KS 1 INCH HAIL
09/22/01 REPUBLIC
1100 PM RANDOLPH KS 70 MPH TSTM GUST
09/22/01 RILEY
1105 PM CONCORDIA KS 1 INCH HAIL
09/22/01 CLOUD
1120 PM 6 SE WESTMORELAND KS 60 MPH TSTM GUST
09/22/01 POTTAWATOMIE
1153 PM 2 NW DELIA KS 60 MPH TSTM GUST
09/22/01 JACKSON
1155 PM MAPLE HILL KS 60 MPH TSTM GUST
09/22/01 WABAUNSEE
1159 PM TOPEKA KS 70 MPH TSTM GUST
09/22/01 SHAWNEE KSNT 27 REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1210 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1208 AM TOPEKA KS 70 MPH TSTM GUST
09/23/01 SHAWNEE KSNT 27 REPORT
...CORRECTED TIME...PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM OSKALOOSA KS 70 MPH TSTM GUST
09/23/01 JEFFERSONThe Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
3 thunderstorm wind. Local standard time, as filed.
Strong winds blew down power lines near Scranton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266372, 5266373, 5266374.